Rebound effect

From Infogalactic: the planetary knowledge core
Jump to: navigation, search

The rebound effect, or rebound phenomenon, is the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.

Examples

Sedative hypnotics

Rebound anxiety

Several anxiolytics and hypnotics have a rebound effect. For example, benzodiazepine withdrawal can cause severe anxiety and insomnia worse than the original insomnia or anxiety disorder.[1] Approximately 70% of patients who discontinue benzodiazepine experience a rebound effect.[2] Rebound symptoms can be a factor in chronic use of medications and long-term drug dependence, with some patients continuing to take certain medications only to ward off the unpleasant and sometimes crippling symptoms of two distinct phenomena: physical withdrawal and the rebound effect.[3]

Rebound insomnia

Rebound insomnia is insomnia that occurs following discontinuation of sedative substances taken to relieve primary insomnia. Regular use of these substances can cause a person to become dependent on its effects in order to fall asleep. Therefore, when a person has stopped taking the medication and is 'rebounding' from its effects, he or she may experience insomnia as a symptom of withdrawal. Occasionally, this insomnia may be worse than the insomnia the drug was intended to treat.[4]

Common medicines known to cause this problem are eszopiclone, zolpidem, and anxiolytics such as benzodiazepines and which are prescribed to people having difficulties falling or staying asleep.

Rebound depression

Depressive symptoms may appear to arise de novo in patients hitherto free of such an illness.[5]

Daytime rebound

Rebound phenomena do not necessarily only occur on discontinuation of a prescribed dosage. For example, day time rebound effects of anxiety, metallic taste, perceptual disturbances which are typical benzodiazepine withdrawal symptoms can occur the next day after a short acting benzodiazepine hypnotic wears off. Another example is early morning rebound insomnia which may occur when a rapidly eliminated hypnotic wears off which leads to rebounding awakeness forcing the person to become wide awake before he or she has had a full night's sleep. One drug which seems to be commonly associated with these problems is triazolam due to its high potency and ultra short half life but these effects can occur with other short acting hypnotic drugs.[6][7][8] Quazepam due to its selectivity for type1 benzodiazepine receptors and long half life does not cause day time anxiety rebound effects during treatment, showing that half life is very important for determining whether a night time hypnotic will cause next day rebound withdrawal effects or not.[9] Day time rebound effects are not necessarily mild but can sometimes produce quite marked psychiatric and psychological disturbances.[10]

Stimulants

Rebound effects from stimulants such as methylphenidate or dextroamphetamine include psychosis, depression and a return of ADHD symptoms but in a temporarily exaggerated form.[11][12][13] Up to a third of ADHD children experience a rebound effect when methylphenidate is withdrawn.[14]

Antidepressants

Many antidepressants, including SSRIs, can cause rebound depression, panic attacks, anxiety, and insomnia when discontinued.[15]

Antipsychotics

Sudden and severe emergence[16] or re-emergence[17] of psychosis may appear when antipsychotics are discontinued too rapidly.

alpha-2 adrenergic agents

Rebound hypertension, above pre-treatment level, was observed after clonidine,[18] and guanfacine[19] discontinuation.

Others

Other rebound effects

An example is the use of highly potent corticosteroids, such as Clobetasol for psoriasis. Abrupt withdrawal can cause a much more severe case of the psoriasis to develop. Therefore, withdrawal should be gradual, diluting the medication with lotion perhaps, until very little actual medication is being applied.

Another example of pharmaceutical rebound is a rebound headache from painkillers when dose is lowered, medication wears off or the drug is abruptly discontinued.[20]

Continuous usage of topical decongestants (nasal sprays) can lead to constant nasal congestion, known as Rhinitis medicamentosa.

See also

References

  1. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  2. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  3. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  4. Reber, Arthur S.; Reber, Emily S. (2001). Dictionary of Psychology. Penguin Reference. ISBN 0-14-051451-1.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  5. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  6. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  7. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  8. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  9. Hilbert JM, Battista D (September 1991). "Quazepam and flurazepam: differential pharmacokinetic and pharmacodynamic characteristics". J Clin Psychiatry. 52 Suppl: 21–6. PMID 1680120.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  10. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  11. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  12. Rosenfeld AA (February 1979). "Depression and psychotic regression following prolonged methylphenidate use and withdrawal: case report". Am J Psychiatry. 136 (2): 226–8. PMID 760559.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  13. Smucker WD, Hedayat M (September 2001). "Evaluation and treatment of ADHD". Am Fam Physician. 64 (5): 817–29. PMID 11563573.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  14. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  15. Bhanji NH, Chouinard G, Kolivakis T, Margolese HC (2006). "Persistent tardive rebound panic disorder, rebound anxiety and insomnia following paroxetine withdrawal: a review of rebound-withdrawal phenomena" (PDF). Can J Clin Pharmacol. 13 (1): e69–74. PMID 16456219.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  16. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  17. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  18. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  19. Lua error in Module:Citation/CS1/Identifiers at line 47: attempt to index field 'wikibase' (a nil value).
  20. Maizels M (December 2004). "The patient with daily headaches". Am Fam Physician. 70 (12): 2299–306. PMID 15617293.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>